May 28, 1999
Question from Kula, Hawaii, USA:
My daughter has had type 1 diabetes for 17 years and began to have difficulty controlling her diabetes when she began puberty. A few days before her period her sugar rise and she manufactures ketones. She has been on an insulin pump since she was 11 and when she starts having problems she tests every two hours, administers extra insulin and increases fluid intake. She also raised the basal rate. She has gone into ketoacidosis about 100 times and after receiving IV insulin and fluids and with the onset of her period, she is able to correct.
We think that the estrogen and progesterone are causing this problem and want to know of a safe way to mute them. We are considering the Depo-Provera shots but are concerned about three things: 1) weight gain — because of all of the additional insulin she is overweight; 2) bone density loss; and 3) cardiovascular protection if she begins the Depo-Provera injections. What are your thoughts on this matter?
Although the normal monthly variation in hormone levels during the menstrual cycle can certainly cause a few days of very high blood sugars even with ketones, your daughter should be able to treat this with extra insulin and not have 100 episodes of ketoacidosis.
Although this case is too complicated to diagnose and treat through cyberspace, I will give you a few of my thoughts to consider and for your daughter to discuss with her physician:
If your daughter has reasonable control most of the month on the pump, she should be able to prevent ketoacidosis with extra insulin. Is there any possibility that she is not giving the extra insulin properly using the pump? Is it possible that she is not actually getting the extra insulin she thinks she is giving on the days right before her period? There may be preset maximum bolus and basal rates that are less than she thinks she is giving. I would suggest she discusses with her physician the possibility of giving the extra insulin as injections for a month or two (in addition to her usual pump regimen) so she can be sure there is no mechanical problem giving the extra insulin. I would also review the preset maximum rates set in the pump.
Theoretically giving Depo-Provera might minimize the swings as it should produce a more constant hormonal level throughout the month without the usual monthly variation in hormone levels. It can increase the appetite and cause weight gain. It can also increase the blood sugars. These possible side effects have to be weighed against the possible advantages. If your daughter is having ketoacidosis once a month, I would suspect that such severely uncontrolled blood sugars may have an even more deleterious effect on the risk of complications than Depo-Provera — if the depo-Provera works to prevent ketoacidosis. Keep in mind that once given, the depo-Provera lasts 3 months. She might want to discuss with her doctor the possibility of taking a small dose of a synthetic progesterone-only pill orally every day. Although the oral form is less effective when used for contraception than the 3 month Depo-Provera, if her blood sugars go too high or she has other side effects, she can stop it and the side effects will be gone in a few days instead of a few months.
Another possibility to consider is that your daughter’s metabolic imbalance is part of a pre-menstrual syndrome. Perhaps consultation with a psychiatrist might be of help. Sometimes medications like Prozac or Zoloft are very helpful in controlling this condition.
Another possibility to consider is for her to take an antiinflammatory medication starting 1-2 days in the month before the blood sugars tend to go up and continue for 1-2 days in the month after the blood sugars usually come down.
Good luck to her, and please ask her to let us know if she finds something that works.